Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 162, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 31, 2017, 3:11 PM CDT for Atascosa County, Bexar County, Wilson County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 3:11 PM CDT (20:11 UTC)
- Expired
- May 31, 2017, 4:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Atascosa County, TX, Bexar County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 79 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:19 PM CDT | HAIL 1 | Leming, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406
WUUS54 KEWX 312011
SVREWX
TXC013-029-493-312100-
/O.NEW.KEWX.SV.W.0162.170531T2011Z-170531T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
311 PM CDT WED MAY 31 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
North central Atascosa County in south central Texas...
West central Wilson County in south central Texas...
South central Bexar County in south central Texas...
* Until 400 PM CDT
* At 311 PM CDT, a severe thunderstorm was located over Leming, or
near Poteet, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Leming, Espey, Losoya and Graytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2898 9844 2906 9859 2926 9846 2915 9825
TIME...MOT...LOC 2011Z 218DEG 13KT 2907 9849
HAIL...1.00IN
WIND...60MPH
$$
BMW1 follow-up statement
505
WWUS54 KEWX 312029
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
329 PM CDT WED MAY 31 2017
TXC013-029-493-312100-
/O.CON.KEWX.SV.W.0162.000000T0000Z-170531T2100Z/
Atascosa TX-Wilson TX-Bexar TX-
329 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTH CENTRAL ATASCOSA...WEST CENTRAL WILSON AND SOUTH CENTRAL
BEXAR COUNTIES...
At 328 PM CDT, a severe thunderstorm was located near Leming, or 9
miles northeast of Poteet, moving northeast at 15 mph. This storm
has a history of producing hail up to the size of quarters.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leming, Espey, Losoya and Graytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2902 9841 2910 9854 2926 9846 2915 9825
TIME...MOT...LOC 2028Z 218DEG 13KT 2912 9844
HAIL...1.00IN
WIND...60MPH
$$
BMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:45 PM CDT, 26 minutes earlier.
Area forecast discussion, May 31, 2:45 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 245 PM CDT Wed May 31 2017 .SHORT TERM (Tonight through Thursday Night)... A mid level shortwave was seen on water vapor satellite imagery mid afternoon crossing out of Mexico and into the southwest CWA. Mesoanalysis reveals the atmosphere has de-stabilized ahead of the shortwave across southern and eastern zones, where SBCAPE values around 2000-2500 J/KG reside. Scattered showers and thunderstorms are developing this afternoon southwest of San Antonio and development to the east and northeast is expected through the remainder of the afternoon and evening as the shortwave tracks northeast through the unstable airmass. TT WRF and HRRR indicate the disturbance and showers and storms exiting northeast of the area around midnight. A second disturbance upstream overnight and into early Thursday morning should mainly stay north of the CWA. High pops on Thursday will be confined to eastern areas during peak heating, where a pool of moisture and general weakness will remain. A few storms coming of the higher terrain of Mexico may make a run toward the Val Verde county Thursday evening, but confidence is low in the storms holding together before reaching the CWA. Can't rule out a few stronger storms this afternoon and early evening and again Thursday afternoon, producing small hail, strong downburst winds, and very localized pockets of 1-3 inches of rainfall. && .LONG TERM (Friday through Wednesday)... Models have been indicating a slight downtrend in POPs Friday and Saturday, with higher POPs mainly confined across the Coastal Plains, near a deeper moisture pool, as well as western Edwards Plataea and Rio Grande, closer to weak disturbances in the southwest flow. A trough is forecast to deep late Saturday through Sunday from North Texas southwest into the Big Bend, and eventually slide southeast through the area Sunday into Monday. POPs do look to increase during this time. A few pockets of locally heavy rainfall will also be possible. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 88 70 88 71 / 60 40 20 10 10 Austin Bergstrom Intl Airport 68 87 69 88 69 / 60 40 20 20 10 New Braunfels Muni Airport 68 86 70 88 70 / 60 50 20 20 10 Burnet Muni Airport 66 85 68 86 68 / 60 40 20 10 20 Del Rio Intl Airport 69 87 72 88 72 / 30 20 20 20 20 Georgetown Muni Airport 67 86 69 87 69 / 60 40 20 10 10 Hondo Muni Airport 68 87 70 88 70 / 50 40 20 10 10 San Marcos Muni Airport 68 87 70 88 70 / 60 40 20 20 10 La Grange - Fayette Regional 71 87 71 88 71 / 50 50 20 30 10 San Antonio Intl Airport 69 86 71 88 71 / 60 50 20 10 10 Stinson Muni Airport 69 86 71 88 71 / 60 40 20 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Oaks Synoptic/Grids...Runyen Public Service/Data Collection...Treadway
Hazardous weather outlook, May 31, 2:19 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 219 PM CDT Wed May 31 2017 TXZ171>173-183>194-202>209-217>225-228-012100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 219 PM CDT Wed May 31 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Scattered showers and thunderstorms remain forecast through tonight. Best chances for additional rainfall will focus east of Highway 83 this afternoon, and will shift to areas along and east of the I-35 corridor during the evening. A few areas may see heavy downpours of 1 to 3 inches, resulting in localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Chances for showers and thunderstorms continue through Tuesday. Locally heavy rainfall and a few strong storms are possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 31, 12:09 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 5 NW FLORESVILLE 29.19N 98.20W
05/30/2017 WILSON TX EMERGENCY MNGR
A BUSINESS ALONG HIGHWAY 181 SUSTAINED
SIGNIFICANT ROOF DAMAGE AS THE RESULT OF
STRONG MICROBURST WINDS.
&&
PYLocal storm report, May 31, 12:20 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1220 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 2 NNW ELMENDORF 29.28N 98.34W
05/30/2017 BEXAR TX BROADCAST MEDIA
POWER POLES WERE SNAPPED ALONG WITH TREE
DAMAGE. SEVERAL STRUCTURES EXPERIENCED WIND
DAMAGE IN AND AROUND THE AREA.
&&
PYSpecial weather statement, May 31, 2:25 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
225 PM CDT WED MAY 31 2017
TXZ220-312015-
Atascosa TX-
225 PM CDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA COUNTY
UNTIL 315 PM CDT...
At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charlotte, moving north at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Leming, Iuka, Dobrowolski,
Amphion, Espey and Rossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2888 9880 2897 9881 2920 9870 2909 9838
2908 9838 2894 9848 2884 9866
TIME...MOT...LOC 1924Z 201DEG 9KT 2893 9872
MOSpecial weather statement, May 31, 2:59 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 259 PM CDT WED MAY 31 2017 TXZ205-220-221-312045- Bexar TX-Atascosa TX-Wilson TX- 259 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATASCOSA...WEST CENTRAL WILSON AND SOUTH CENTRAL BEXAR COUNTIES UNTIL 345 PM CDT... At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over Leming, or near Poteet, moving northeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pleasanton, Poteet, Leming, Espey, Thelma and Graytown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2895 9846 2902 9865 2927 9858 2916 9829 TIME...MOT...LOC 1959Z 203DEG 7KT 2905 9852 MO
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:52 AM CDT | Areal Flood Advisory | EWX | Bandera, Medina | 3 hr |
| May 31, 10:38 AM CDT | Areal Flood Advisory | EWX | Edwards, Real | 3 hr |
| May 31, 2:25 PM CDT | Special Weather Statement | EWX | Atascosa | 50 min |
| May 31, 2:59 PM CDT | Special Weather Statement | EWX | Atascosa | 46 min |
| May 31, 3:33 PM CDT | Special Weather Statement | EWX | Dimmit | 57 min |
| May 31, 4:00 PM CDT | Special Weather Statement | EWX | Wilson | 60 min |
| May 31, 4:13 PM CDT | Special Weather Statement | EWX | Wilson | 47 min |
| May 31, 4:28 PM CDT | Special Weather Statement | EWX | Dimmit | 47 min |
| May 31, 4:31 PM CDT | Special Weather Statement | EWX | Bastrop | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.